Random walks on free products
Annales de l'Institut Fourier, Volume 41 (1991) no. 2, pp. 467-491.

Let G=* j=1 q+1 G n j +1 be the product of q+1 finite groups each having order n j +1 and let μ be the probability measure which takes the value p j /n j on each element of G n j +1 {e}. In this paper we shall describe the point spectrum of μ in C reg * (G) and the corresponding eigenspaces. In particular we shall see that the point spectrum occurs only for suitable choices of the numbers n j . We also compute the continuous spectrum of μ in C reg * (G) in several cases. A family of irreducible representations of G, parametrized on the continuous spectrum of μ, is here presented. Finally, we shall get a decomposition of the regular representation of G by means of the Green function of μ and the decomposition is into irreducibles if and only if there are no true eigenspaces for μ.

Soit G=* j=1 q+1 G n j +1 le produit libre de q+1 groupes finis d’ordre n j +1, et μ la probabilité prenant la valeur p j /n j sur chaque élément de G n j +1 {e}. Nous décrivons ici le spectre ponctuel de μ sur C reg * (G). On montre en particulier que ce spectre ponctuel apparaît pour certains choix des nombres n j , et les espaces propres correspondants dans l 2 sont décrits. Enfin, on obtient une décomposition de la représentation régulière de G à l’aide de la fonction de Green de μ, cette décomposition étant irréductible si, et seulement si, μ n’a pas de sous-espace propre.

     author = {Kuhn, M. Gabriella},
     title = {Random walks on free products},
     journal = {Annales de l'Institut Fourier},
     pages = {467--491},
     publisher = {Institut Fourier},
     address = {Grenoble},
     volume = {41},
     number = {2},
     year = {1991},
     doi = {10.5802/aif.1261},
     mrnumber = {93a:43008},
     zbl = {0725.60009},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.1261/}
AU  - Kuhn, M. Gabriella
TI  - Random walks on free products
JO  - Annales de l'Institut Fourier
PY  - 1991
SP  - 467
EP  - 491
VL  - 41
IS  - 2
PB  - Institut Fourier
PP  - Grenoble
UR  - http://archive.numdam.org/articles/10.5802/aif.1261/
DO  - 10.5802/aif.1261
LA  - en
ID  - AIF_1991__41_2_467_0
ER  - 
%0 Journal Article
%A Kuhn, M. Gabriella
%T Random walks on free products
%J Annales de l'Institut Fourier
%D 1991
%P 467-491
%V 41
%N 2
%I Institut Fourier
%C Grenoble
%U http://archive.numdam.org/articles/10.5802/aif.1261/
%R 10.5802/aif.1261
%G en
%F AIF_1991__41_2_467_0
Kuhn, M. Gabriella. Random walks on free products. Annales de l'Institut Fourier, Volume 41 (1991) no. 2, pp. 467-491. doi : 10.5802/aif.1261. http://archive.numdam.org/articles/10.5802/aif.1261/

[A] K. Aomoto, Spectral theory on a free group and algebraic curves, J. Fac. Sci. Univ. Tokyo, Sect. IA Math., 31 (1984), 297-317. | MR | Zbl

[AK] K. Aomoto, Y. Kato, Green functions and spectra on free products of cyclic groups, Annales Inst. Fourier, 38-1 (1988), 59-85. | Numdam | MR | Zbl

[CF-T] C. Cecchini, A. Figá-Talamanca, Projections of uniqueness for Lp(G), Pacific J. of Math., 51 (1974), 34-37. | MR | Zbl

[CS1] D. I. Cartwright, P. M. Soardi, Harmonic analysis on the free product of two cyclic groups, J. Funct. Anal., 65 (1986), 147-171. | MR | Zbl

[CS2] D. I. Cartwright, P. M. Soardi, Random walks on free products, quotient and amalgams, Nagoya Math. J., 102 (1986), 163-180. | MR | Zbl

[CT] J. M. Cohen, A. R. Trenholme, Orthogonal polynomials with a constant recursion formula and an application to harmonic analysis, J. Funct. Anal., 59 (1984), 175-184. | MR | Zbl

[DM] E. D. Dynkin, M. B. Malyutov, Random walk on groups with a finite number of generators, Sov. Math. Dokl., 2 (1961), 399-402. | Zbl

[DS] N. Dunford, J. T. Schwartz, Linear Operators, Interscience, New York, 1963.

[F-TS] A. Figá-Talamanca, T. Steger, Harmonic analysis for anisotropic random walks on homogeneous trees, to appear in Memoirs A.M.S. | Zbl

[IP] A. Iozzi, M. Picardello, Spherical functions on symmetrical graphs, Harmonic Analysis, Proceedings Cortona, Italy, Springer Lecture Notes in Math.

[K] G. Kuhn, Anisotropic random walks on the free product of cyclic groups, irreducible representations and indempotents of C*reg(G), preprint. | Zbl

[K-S] G. Kuhn, T. Steger, Restrictions of the special representation of Aut(Trees) to two cocompact subgroups, to appear in Rocky Moutain J. | Zbl

[M-L] Mclaughlin, Random walks and convolution operators on free products, Doctoral Dissertation, New York University.

[S] T. Steger, Harmonic analysis for anisotropic random walks on homogeneous trees, Doctoral Dissertation, Washington University, St. Louis. | Zbl

[T1] A. R. Trenholme, Maximal abelian subalgebras of function algebras associated with free products, J. Funct. Anal., 79 (1988), 342-350. | MR | Zbl

[T2] A. R. Trenholme, A Green's function for non-homogeneous random walks on free products, Math. Z., 199 (1989), 425-441. | MR | Zbl

[W1] W. Woess, Nearest neighbour random walks on free products of discrete groups, Boll. U.M.I., 65 B (1986), 961-982. | MR | Zbl

[W2] W. Woess, Context-free language and random walks on groups, Discrete Math., 64 (1987), 81-87. | MR | Zbl

Cited by Sources: